Maine, 2010

Tornado and Damaging Winds in Maine, June 2, 2010

June 2, 2010 · NWS CAR · 5 events in 1 county or zone

Severe thunderstorms moved across northern portions of Penobscot county during the late afternoon and evening hours of the 2nd in advance of a cold front. The storms produced damaging winds at several locations along with a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Severe thunderstorms moved across northern portions of Penobscot county during the late afternoon and evening hours of the 2nd in advance of a cold front. The storms produced damaging winds at several locations along with a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jun 2, 2:08 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 2, 2:08 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
308 PM EDT WED JUN 2 2010

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH NORTHERN MAINE THIS EVENING THEN IT
IS EXPECTED TO STALL ACROSS THE CENTRAL PORTIONS OF THE STATE TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO TONIGHT...WITH
STEADY RAIN A GOOD BET FOR FOR THURSDAY AS A WAVE OF LOW PRESSURE
MOVES EAST ALONG THE FRONT ALONG THE DOWNEAST COAST. WEAK HIGH
PRESSURE WILL PROVIDE SOME CLEARING ON FRIDAY AFTER MORNING
FOG...WITH THE NEXT LOW FROM THE GREAT LAKES BRINGING THE NEXT
CHANCE OF GENERAL RAINFALL TO THE REGION LATE SATURDAY INTO
SATURDAY NIGHT.&&

.NEAR TERM /THROUGH SATURDAY/...
A COLD FRONT WILL MOVE INTO CENTRAL MAINE TONIGHT THEN STALL OUT.
A LOW PRESSURE SYSTEM THAT WAS OVER THE NRN GREAT LAKES WILL THEN
TRACK EAST ALONG THE STALLED FRONTAL BOUNDRY BRINGING
SHOWER...TSTMS AND HEAVY RAINFALL TO THE REGION. AN INCH TO AN
INCH AND A HALF OF RAIN WILL FALL ACROSS THE CENTRAL PORTIONS OF
THE CWA WITH SMALLER AMOUNT TO THE NORTH AND SOUTH OF CENTRAL ME.
THIS LOW WILL MV INTO NEW BRUNSWICK BTWN 00Z AND 06Z FRI. HIGHER
PRESS WILL BUILD IN BEHIND THE LOW.

LOADED GFS QPF WITH SOME HAND ADJUSTMENTS ACROSS CNTRL ME THROUGH
00Z FRI. LOADED A BLENDED GFS/NAM THORUGH END OF THE PERIOD. GFS
POPS THROUGH FRI BLENDED GFS/NAM THROUGH END OF PERIOD. BLENDED
GFS/NAM/MOS FOR SKY/WND. FOR GUSTS ADDED 20 PERCENT OVR WATER...15
PERCENT OVR LAND. MATCH GUIDANCE FOR MAX/MIN THROUGH 00Z FRI
GFS/NAM BLEND THROUGH END OF THE PERIOD.
&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A LOW PRESS SYSTEM WILL BE CNTRD OVR CNTRL ME AT THE START OF THE
PERIOD. THIS LOW WILL TRACK INTO THE WRN CANADIAN MARITIMES AFT
12Z SUN. HIGHER PRESS WILL BUILD INTO THE AREA SUN...HOWEVER WILL
BE SHORT LIVED AS A UPPER LEVEL LOW WILL BRING A TROUGH THROUGH
THE AREA SUN EVENING. UNSETTLED WEATHER WILL CONTINUE THROUGH 12Z
WED WHEN THE UPPER LEVEL LOW FINALY SHIFT EAST. A HIGH PRESS RIDGE
WILL BUILD IN BRIEFLY...GIVING WAY TO ANOTHER LOW THAT WILL MOVE
UP THE EASTERN SEABOARD INTO THE CAPE COD AREA BY THE END OF THE
PERIOD.
&&

.AVIATION /17Z WEDNESDAY THROUGH SUNDAY/...
VFR CONDITIONS TODAY WILL GIVEWAY TO IFR CONDITIONS LATE THIS
AFTERNOON IN SHOWERS AND THUNDERSTORMS. IFR CONDTIONS WILL
CONTINUE TOMORROW AS A COLD FRONT THAT MOVE THROUGH NRN ME OVRNGT
STALLS ACROSS CNTRL ME. CONTINUOUS PCPN WITH INBEDED SHWRS WILL
PERSIST THROUGH THE DAY TOMORROW. WITH GRADUAL CLEARING OVRNGT
TOMORROW NIGHT. VFR COND WILL RETURN TO ALL SITES BY FRI
MORNING...THEN FALL BACK TO IFR BY EARLY SATURDAY MORNING THROUGH
THE END OF THE PERIOD.
&&

.MARINE...
AN SCA MAY BE REQUIRED FOR SEAS THRUS MORNING THROUGH FRI MORNING.
WINDS WILL REMAIN BELOW 25 KTS THROUGH SAT AFTERNOON. A GENERAL
SCA MAYBE REQUIRED SAT EVENING INTO SUN AFTERNOON.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...NORTON
SHORT TERM...NORTON
LONG TERM...NORTON
AVIATION...NORTON
MARINE...NORTON/NORTON
Hazardous weather outlook, Jun 2, 1:40 PM EST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
240 PM EDT WED JUN 2 2010

MEZ001>006-031845-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
240 PM EDT WED JUN 2 2010

AN APPROACHING COLD FRONT WILL BRING THE THREAT OF SEVERE
THUNDERSTORMS TO NORTHERN MAINE LATE THIS AFTERNOON INTO THIS
EVENING. AT THIS TIME GUSTY WINDS APPEARS TO BE THE BIGGEST
THREAT...HOWEVER THERE MAYBE HAIL AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ010-011-015>017-029>032-031845-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
240 PM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-070-031845-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
240 PM EDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Caribou radar (KCBW), 68 km away, was scanning. The volume nearest the first event began at 21:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Penobscot

When
June 2, 4:05 PM EST
Where
Penobscot County, 5.53 mi WNW of Augustine Pond Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
46.140, -68.670

Several trees were snapped or uprooted along Grand Lake Road...west of Huber Road...by wind gusts estimated at 65 mph.

Tornado, Penobscot

When
June 2, 4:06 PM EST to 4:14 PM EST
Where
Penobscot County, 5.14 mi NW of Augustine Pond Arpt to 3.65 mi NNW of Augustine Pond Arpt
Rating
EF0
Path length
2.48 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
46.145, -68.655

An EF0 tornado snapped or uprooted numerous trees in a remote portion of northern Penobscot county near Shin Pond. Some trees were snapped near their base while the majority were snapped further up the trunk...with several of the trees around 20 inches in diameter and 100 feet tall. Based on the storm survey...it was determined that the tornadic circulation generally remained just above the surface along much of its path...affecting mostly the tree tops. The most extensive tree damage occurred along...and just north of...Grand Lake Road between Scraggly Lake Road and Flemming Brook.

Thunderstorm Wind, Penobscot

When
June 2, 4:10 PM EST
Where
Penobscot County, 0.84 mi SE of Augustine Pond Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.090, -68.560

Numerous large trees were toppled from Shin Pond to Hay Lake by wind gusts estimated at 65 mph.

Thunderstorm Wind, Penobscot

When
June 2, 5:00 PM EST
Where
Penobscot County, 0.96 mi W of Stacyville
Measured
52 kt (60 mph) estimated gust
Injuries
0 direct, 3 indirect
Reported by
Law Enforcement
Coordinates
45.850, -68.500

A tree was partially toppled on to powerlines by wind gusts estimated at 60 mph. The tree hung on the powerlines and caught fire. Two sisters and their stepfather went outside to look at the buring tree. While they were standing there...the tree completely fell bringing down the powerlines. The powerlines fell across the girls legs burning them. The stepfather received arm and shoulder injuries after being thrown by a jolt of electricity while attempting to remove the powerline from the girls. All three were transported to the hospital. The injuries were determined to be indirect.

Thunderstorm Wind, Penobscot

When
June 2, 5:06 PM EST
Where
Penobscot County, 0.96 mi W of Stacyville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.850, -68.500

Numerous trees were toppled on Station Road by wind gusts estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2010Every state in 2010This day in weather historyThe tornado archive for Maine, 2010Warnings in Maine, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238981, 238979, 238982, 238984, 238988.